Any advice please on change over from T4 to T3,... - Thyroid UK

Thyroid UK
101,672 members116,566 posts

Any advice please on change over from T4 to T3, I'm now self medicating.

Hi everyone...I've come to the end of the line with my GP and have now ordered some T3 online which should arrive soon. My question is how to change. I've been on Levothyroxine for around sixteen years and taking 175mcg. I did try 200mcg much to my GPs disgust lol. Didn't seem to make any difference so have dropped back to 175. Terrible insomnia and aching hip, shoulder and occasionally wrists (symptoms of Fybromyalgia) but not sure about that. My recent blood results from December...

T4. 20.2. (9.00 - 19.00)

TSH. 0.01. (0.35 - 4.94)

T3. 5.50. (3.25 - 6.21)

Is T3 the right choice for me, I have ordered some and waiting for it to arrive OR would NDT be the right choice. Should I try a combination. Your help and advice would be much appreciated.

13 Replies
oldestnewest

Hi Els, what do you make of your results? Your T4 is slightly over range. Your T3 is almost at the top of range. Were these taken after your started on the 200 dose? Did you happen to take your pill close to the time of your blood test? What time was your blood test? It really appears that you may be slightly over medicated.

It may be prudent to lower your Levo before adding T3.

Reply

Thank you for that, that was while I was on 175 mcg, my blood test was in the morning and I didn't take the levo the night before, so yes it looks slightly over. Yes good idea to reduce T4 before introducing T3. Maybe start this evening as I usually take levo at night, the T3 has been shipped to will arrive girly soon. Thanks for your advice Heloise...much appreciated.

Reply

Still wonder if some of those symptoms might be from over medication. Have you ever skipped your medication one time? Sometimes it is difficult to tell the difference between over or under.

Reply

Indeed Heloise. Perhaps I'll miss my dose tonigt. I was so desperate to sleep last night, I took a sleeping pill but even that didn't work well. The previous night I finally slept at around 6.00am and woke at 8.15 so not feeling good at all. No dose for me tonight...see what happens. Thanks so much.

Reply

I'd like to hear how it works out. Clutter is very knowledgeable but I want to point out that she has had her thyroid removed through RAI and may not be in the same exact situation as you. I don't know if it makes any difference or not.

Reply

Elspeth, it doesn't look like you are having any problems converting as FT4 is high and FT3 is ideal in the top 75% of range.

Try combination T3+T4 for a few weeks to see whether your symptoms improve. I found T3 to have a calming effect on the symptoms T4 caused.

T3 is 3 x more potent than T4 so you will need to reduce your T4. Start with 6.25mcg T3 (a quarter of a tablet) and reduce your T4 by 25mcg. You can take T4 and T3 together. Give it a week at least to see how you tolerate T3. Heart rate/pulse may be elevated an hour or so after taking a dose but it should normalise within another hour or two.

If you increase T3 further take it in two doses of 6.25mcg and reduce your T4 by another 25mcg. You are close to the top of FT3 range and you don't want it over as apart from long term health risks it may make you shed hair (I've only recently stopped picking up hairballs after over doing T3).

I was very unwell on high dose T4 and fibro and joint pain was dreadful. T4+T3 combi didn't help with any of the physical symptoms but was great for clearing brain fog so I came off T4 for 14 weeks to clear any build up. Palpitations, tremors and breathlessness started as soon as I resumed T4 but stopped when I added T3 2 days later. No musculoskeletal pain since on the combi :)

Reply

Clutter the reason I've taken it upon myself to increase is when I've not felt good I read Dr Skinner's book which I bought on my one and only consultation with him and thought that might be his advice. Could be over medication symptoms indeed.

Reply

Elspeth, I don't think your results indicate over medication, your FT4 is barely over range. I felt poisoned when I was prescribed 200mcg T4 and FT4 was >34 but FT3 only just over range. It took months for FT4 to drop into range and by the time I was on 125mcg FT3 was below range and I still felt poisoned. T4 didn't like me and I sure didn't like it!

Reply

Interesting Clutter...I'm hoping T3 will sort me out. It takes so long to gets things right, something needs to work out soon.

Reply

Elspeth, don't get your hopes up that T3 is a quick fix. Most people find improvement in brain fog/clarity of thinking within a few days but physical symptoms take longer because T3 metabolises over weeks like T4.

Reply

Hmmmm...thanks anyway Clutter. Approximately how many weeks and I know we are all different.

Reply

Elspeth, I started T4+T3 in Dec with TSH 107. 4 weeks later TSH was suppressed and FT4 low. Still felt profoundly hypothyroid, exhausted and cold but no longer in pain. April bloods were good but I overdid things and crashed. Increased T3. Felt better in May but skin and hair continued shedding until end of June. Sept bloods showed FT3 considerably over range and hair started shedding in Oct-Dec.

Reply

Thanks Clutter, good to hear of your experiences and that you are feeling well now. I will have to be careful and play around with the combination. I will also keep a day to day diary on this. As usual don't know what on earth I would do with this wonderful site.

Reply

You may also like...